| Model Number |
1DLMC03 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); Seroma (2069); Tissue Breakdown (2681)
| Date of Event |
12/12/2003
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2003 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2003, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: abscess, bowel obstruction/problems, debridement, expulsion of mesh, fistula, incision & drainage, infection, hernia recurrence, seroma, wound vac, removal, revisions, bowel resection, and bowel involvement.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated investigation findings code.Updated health effect - impact code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2003: (b)(6) medical center.Inpatient hospitalization. (b)(6) 2003: (b)(6).Operative report.Assistant: (b)(6).Procedure: colostomy closure and repair of ventral hernia.Preoperative diagnosis: status post stercoral ulceration of the colon, resulting in hartman procedure and ventral hernia.Postoperative diagnosis: same.Anesthesia: general. wound classification: not provided. procedure: ¿patient is a 45-year-old woman with severe asthma who also is a chronic pain patient secondary to significant back pain.She presented several months ago with severe constipation resulting in a stercoral ulcer of the colon.She was operated upon by dr.(b)(6) at which time a sigmoid colectomy was performed as well as a hartmann procedure.She had an extremely difficult early postoperative course with marked pulmonary and infectious complications and a wound infection but eventually recovered well in all regards.She returns now for a closure of the colostomy and a closure of ventral hernia which was quite large and presented at the superior aspect of her previous midline incision.After an outpatient bowel prep, the patient was brought to the operating room and placed on the operating table in supine position.After satisfactory induction of general endotracheal anesthesia, patient is moved into lithotomy position, and the abdomen and perineum were prepped and draped in the usual sterile fashion.The colostomy was sutured closed with #3-0 silk.The previous midline incision was reincised and dissection carried down through scar and subcutaneous tissue to the midline fascia.This was opened inferior to the hernia to include preperitoneal fat and peritoneum.The abdomen was entered.Careful dissection is required to free the omentum on the anterior abdominal wall.Dissection was continued superiorly until the hernia sac was encountered.At this point, the dissection [missing dictation] is divided longitudinally up to the upper edge of the fascia.Further dissection and repair of the hernia will be finished later.Extensive adhesiolysis was required to free the remaining abdominal wall from the omentum and small bowel and multiple loops of small bowel were stuck within the pelvis and along the left lateral pelvic side wall and to the colostomy site.These were all freed.At this point, the omentum, transverse colon, small bowel, and cecum were then packed into the upper abdomen.Dissection of the sigmoid colon was then performed until the colostomy site was dissected free circumferentially from within.Attention was turned to the abdominal wall where a circle was made around the stoma to free it from the skin.This was then deepened with sharp dissection and electrocautery until it entered the peritoneal cavity.The colostomy was then reduced and the remaining lateral position of the dissection completed from within.This was done until the entire sigmoid colostomy was fully mobilized.Further dissection in the pelvis was required to identify the rectal stump.The very end appeared to be quite diseased with further diverticula and therefore further dissection was performed just to the peritoneal reflection.The mesentery at this point was dissected free from the bowel wall and divided over clamps and tied with #2-0 vicryl until bowel wall was freed circumferentially at the peritoneal reflection.The roticulator [illegible] stapler was then placed across this, fired and about 5 cm of rectosigmoid junction were removed and sent to pathology.Attention was turned to the proximal piece of bowel where healthy bowel wall was identified and mesentery dissected free from the bowel wall, divided over clamps and tied with #2-0 vicryl.A purse-string stapler was then placed on again to this piece of bowel and fired.The redundant bowel was removed.The eea sizers were placed and it was found that a maximum of 25 mm sizer would fit.Therefore, a [illegible] eea was taken and the anvil placed within the proximal bowel and the purse-string tied.The eea stapler was then passed through the anus up into the rectum, however, after multiple attempts to manipulate this through the sacral hollow to the end of the rectum, we found that it could not be satisfactorily passed.Therefore, it was removed.The purse-string was removed as was the anvil.The end-to-end anastomosis was then made in a single layer of interrupted #3-0 vicryl full thickness inverting sutures.The wound was then copiously irrigated with saline solution and hemostasis achieved with electrocautery until it was found to be excellent.The packs were removed and the viscera were returned to their usual anatomic location.During the course of the dissection of the omentum from the pelvis done near the beginning of the case, a small residual abscessed cavity was opened between the omentum and the left lateral pelvic sidewall.Therefore, a large round soft silicone drain was brought through a separate stab incision in the left lower quadrant and sutured to the skin with #3-0 nylon.It was cut the appropriate length and placed in the area of this abscessed cavity.Attention was turned to the hernia.The fascia was identified in the mid portion of the incision and grasped with allis clamps.Tedious dissection free [sic] the entire sac until healthy fascia was found circumferentially.The size of the defect was found to be about 6 cm long and 4 cm wide.About 3 cm of fascia was dissected free circumferentially on the superior aspect.The midline was then closed with running #1 prolene in two sections.The abdominal wound was irrigated and hemostasis achieved with electrocautery until it was found to be excellent.Because of the extensive subcu [subcutaneous] dissection for the hernia sac, a separate drain was placed here as well.This was brought through a separate stab incision in the left upper quadrant and suture to the skin with #3-0 nylon.It was cut to the appropriate length to fill the potential space from the hernia.Subcutaneous tissue was then closed over the drain with running #2-0 vicryl.The wound was irrigated and staples used to close the skin.Dressings were applied and the patient was taken to the intensive care unit, extubated in critical but stable condition." implant preoperative complaints: (b)(6) 2003: (b)(6).(b)(6).Indications.¿the patient had two previous laparotomies and developed a large symptomatic ventral hernia superiorly.She has been brought to the operating room for repair of this." implant procedure: ventral hernia repair with duomesh [sic] 10 by 15.Implant date: (b)(6) 2003 [outpatient procedure].(b)(6) 2003: (b)(6).(b)(6).Operative report.Preoperative diagnosis: ventral hernia.Postoperative diagnosis: ventral hernia.Anesthesia: general.Wound classification: not provided.Procedure: ¿after satisfactory induction of a general anesthetic, the abdomen was prepped and draped in the usual manner.Local anesthetic was used throughout the case.A total 60cc of.5% xylocaine and 0.25% marcaine and 1-100,000 epinephrine was used to mark the skin, subcu, and abdominal wall.The old scar above the umbilicus was excised.The hernia sac was identified in the subcu and dissected out until it was dissected off the surrounding fascia and cleaned off at its neck.The hernia sac was then entered and the abdominal wall was palpated.There was no evidence of any hernias further down in the incision.The opening in the hernia sac was closed with #2-0 vicryl and a space was dissected in between the hernia in the preperitoneal space, which was large enough to allow a mesh to lie within this space and not to lie directly on intestine.A defect of 6x6cm had been created by the hernia and a 10 by 15 duomesh [sic] was placed within this defect and fixed first with four interrupted #2-0 prolene sutures through the abdominal wall and through the duomesh [sic] to tack it in good position.Then, with a running #2-0 prolene suture between the duomesh [sic] and the posterior surface of the muscle to seal it off from the surrounding bowel.Following this, the fascia itself was closed with #1-0 interrupted pds sutures.The area was irrigated.The subcu was closed with #3-0 vicryl and the skin was staples.Sterile dressings were applied.The patient tolerated the procedure well.¿ (b)(6) 2003: (b)(6).Implant record: gore® dualmesh® biomaterial ref: (b)(4), lot: 02334740, w.L.Gore & associates.Size: 10 x 15 oval.Expiration date: n/a.Quantity: 1.The records confirm gore® dualmesh® biomaterial (ref: (b)(4), lot: 02334740) was implanted during the procedure.Explant preoperative complaints: (b)(6) 2003: (b)(6).(b)(6).Indications.¿the patient had repair of a ventral hernia with a copa-6 mesh approximately 3 months ago.She developed a chronic seroma, which was drained, and then developed an opening in her wound, which was draining.She had been treated with antibiotics.On examination in the clinic today it was found that there was protruding mesh.Some local anesthetic was injected and this was partially trimmed but it was realized that we could not remove the mesh completely in this manner, that the infection would continue until the mesh was removed, and she was therefore brought to the operating room for removal of the rest of the mesh.¿ explant procedure: removal of portion of copa-6 mesh from infected abdominal incision from incisional hernia.Explant date: (b)(6) 2003 [hospitalization (b)(6) 2003].(b)(6) 2003: (b)(6).(b)(6).Operative report.Preoperative diagnosis: infected incisional hernia repair.Postoperative diagnosis: infected incisional hernia repair.Anesthesia: iv [intravenous] sedation, local, 0.5% xylocaine, 0.25% marcaine, 1-200,000 epinephrine, 40cc.Wound classification: not provided.Procedure: ¿after iv sedation, the abdomen was prepped and draped in the usual manner.Local anesthetic was infiltrated around the open area.A small extension was made of the incision superiorly for about 3 centimeters and carried down through subcutaneous tissue.This allowed us to retract and identify the remaining portion of the mesh, which was held in position by prolene sutures.The sutures were removed.The mesh was easily separated from the surrounding tissues.The areas were irrigated.There was no evidence of any fistula or bowel involvement at this point.We packed the area with betadine soaked cling, applied sterile dressings.There was no blood loss.The patient tolerated the procedure well." relevant medical information: (b)(6) 2004: (b)(6).Inpatient hospitalization. (b)(6) 2004: (b)(6).Operative report.Assistant #1/#2.Procedure: repair of multiple ventral hernias with lysis of adhesions and on-lay prolene mesh repair.Preoperative diagnosis: ventral hernia.Postoperative diagnosis: multiple ventral hernia [sic].Anesthesia: general, 0.5% xylocaine and 0.25% marcaine with [illegible] epinephrine 60cc local.Estimated blood loss: less than 100cc. indications: ¿the patient had [sic] previous laparotomy for perforated sigmoid colon and then a takedown of a colostomy.She then had a repair of a ventral hernia at the upper portion of the incision which became infected and required removal of the mesh.Although this area of hernia did not appear to recur clinically, she developed a large pair of hernias further down on the abdominal incision.These were very painful and she was being brought to the operating room for repair of these.¿ wound classification: not provided. procedure: ¿after satisfactory induction of general endotracheal anesthesia, foley catheter and sequential compression devices were utilized, and the abdomen was prepped and draped in the usual manner.We excised the upper three corners of the old incision where the hernia was in position.Dissection was carried down through subcutaneous tissue and the hernia sac was identified in the upper mid portion of the wound which was a two-faced hernia -- one on the right and one on the left side of the midline.We also found that the previously repaired hernia site had performed a diastasis of scar tissue.A fourth epigastric hernia was discovered at the top of the incision.We completely freed the fascia up for a distance of approximately 6-7cm on either side of the incision.We entered the sac of the large hernia, trimmed it and the two parallel hernias were connected.We looked inside the abdominal cavity, checked the undersurface of the incision and found that the lower portion of the incision was intact without hernia.We lysed adhesions internally so that we could place our prolene sutures without damaging the intestine.We then closed the epigastric hernia with an interrupted figure-of-eight suture.We closed a small hernia which was found in the upper portion of the incision laterally also with a figure-of-eight suture.We closed the portion of the previously repaired hernia which had scar tissue diastasis along with the actual large ventral hernia at the midline by placing a running #1 prolene suture starting at the top, trimming the hernia sac and starting at the bottom and running these two sutures together and tying them.Having completed the hernia repair, we irrigated the floor.A large piece of prolene mesh was cut in such a shape as to completely encompass all the hernia sites.It was then fixed into position with multiple versatack staples and interrupted #2-0 prolene sutures.A large hemovac drain was placed in the subcu.We then closed the subcu, with #3-0 vicryl and staples.Sterile dressings were applied.We had injected local anesthetic during the entire case.Blood loss was really minimal, less than 100 cc.The patient tolerated the procedure well.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: "possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the instructions for use further warn: "strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material." procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.